Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 321, NWS Goodland, KS

August 13, 2024Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 13, 2024, 5:48 PM MDT for Greeley County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2024, 5:48 PM MDT (23:48 UTC)
Expired
Aug 13, 2024, 6:15 PM MDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:52 PM MDTSevere Thunderstorm WatchSPC8 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:20 PM MDT, 28 minutes earlier. Its key messages:

  • Another round of strong to severe storms this evening currently favoring north of I-70; all hazards are possible, including flooding.
  • 90 degree high temperatures look to return for most of the next week.
Area forecast discussion, Aug 13, 5:20 PM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
520 PM MDT Tue Aug 13 2024

.KEY MESSAGES...

- Another round of strong to severe storms this evening
  currently favoring north of I-70; all hazards are possible,
  including flooding.

- 90 degree high temperatures look to return for most of the
  next week.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 1159 AM MDT Tue Aug 13 2024

Dense cloud cover is persisting throughout most of the Tri-
State area, but southwesterly winds are slowly clearing it out.
Central portions of the CWA can expect some direct sunlight in
the afternoon, but the far northeastern CWA will likely remain
cloudy all day.

Jumping right into the severe thunderstorm threat today, it
appears we will have two separate forcing mechanisms firing off
the storms that will eventually merge into one. Nearly all CAMs
are showing a very similar development this evening with timing
and specific parameters being slightly different between the
models. As a result, confidence is fairly high regarding the
early storm track.

The area that looks to fire off first will be in the
south-central or southwestern CWA, starting around 0-1Z. The
850mb LLJ looks to spark a few (2-5) isolated storms that will
move to the northeast. Looking at 16Z HRRR and 12Z NAMNEST
sounding for the south-central CWA at 2Z, all hazards will be
possible. Effective inflow layer, 0-1 km, and 0-3km shear are
around 25 kts and EBWD is around 45 kts. PWATS are 1.5+ inches
and MLCAPE is around 2650 J/kg. If these storms are able to form
free of any competing updrafts and not cluster together, hail
up to 2 inches would be possible, as would a tornado or two.
The hail threat will be severely limited by the 16,000-18,000
foot moist melting layer, but that increases the potential for
torrential rainfall. Storm motion looks to be around 35+ kts
and these look to be isolated cells or clusters, so the threat
for training storms causing flash flooding is low. These storms
will likely (90% confidence) be ingested by the the second wave
of storms from the east around 4Z.

The second wave of storms will be more widespread and look to
form to the west of the CWA and move east-northeast into the
CWA. These storms will be forced by a lee low ejecting off of
the Rockies. These storms will be in more of a linear
formation. These storms look to enter the western CWA around
1-2Z, absorb the first storms around 4Z, and proceed across the
northern half of the CWA. The storms look to last all night, but
the best time for severe weather to occur from this second wave
will be between 3-7Z. As far as hazards, 70 MPH winds, 1 inch
hail, and a brief QLCS tornado will all be possible. A sounding
from the 16Z HRRR and 12Z NAMNEST in northern Yuma county for 3Z
show around 1,600 J/kg of MLCAPE, PWATS near 1.6 inches, and
EBWD around 30 kts. 0-3 shear looks to be around 20-25 kts from
the south, which is nearly parallel to the orientation of the
storm, lowering confidence on the QLCS tornado potential. The
motion of these storms is concerning for flooding reasons. While
the system as a whole will be progressing to the east-
northeast, the downshear motion will be from the southwest, the
orientation of the line itself. This causes a setup for training
storms to occur, potentially leading to flash flooding. Much
like the first wave of storms, the melting height looks to be
above 15,000 feet and very moist, allowing very efficient hail
melting and warm weather precipitation processes to occur,
increasing the potential for flooding.

Following the storms, the winds are expected to be light and
variable, which will allow fog to form, much like the past few
days. Currently, the northeastern 1/3 of the CWA looks to get
to worst fog, likely dropping down to less than a mile of
visibility. This fog will limit overnight cooling and keep
temperatures in the 60s across the CWA.

Tomorrow morning, as stratus and fog linger throughout much of
the CWA, a mid-level ridge will begin moving into the area.
This will work to lift the fog and stratus from west to east
throughout the day. High temperatures will warm into the upper
80s.

Tomorrow afternoon and early evening, another shortwave will
eject off the Rockies and give us another wave of storms across
the CWA. We could see some severe weather with these storms,
with wind being the primary threat and hail as a secondary
threat. Storms look to enter the northwestern CWA around 0Z and
move southeast through the CWA, exiting around 14Z. Low
temperatures tomorrow night look to cool into the mid 50s to
lower 60s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 1159 AM MDT Tue Aug 13 2024

The upper level ridge is forecast to build over the Southern CONUS
during this period, eventually building over the forecast area by
the weekend.  During this timeframe numerous upper level short wave
troughs will move around the ridge and over the forecast area. While
the weather pattern will be active, confidence for severe weather
goes down as the center of the ridge moves over the forecast area.
However this does not mean severe weather will not occur, just that
confidence is low for it to occur.  As the ridge center moves closer
to the forecast area precipitation chances fall into the weekend due
to the storm track being pushed north of the forecast area.

GEFS and ECMWF ensembles both show a better potential for
precipitation Friday than any other day for this timeframe.  The
ECMWF is more over Southwest Kansas while the GEFS is along the
KS/NE border.  Based on the current GFS and ECMWF model run the
ECMWF ensemble seems to be the most representative with the location
of the precipitation chances.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 515 PM MDT Tue Aug 13 2024

KGLD...VFR conditions are expected through about 01z with winds
from the southeast around 12kts. From 02z-14z, sub VFR
conditions are expected. There is a threat for thunderstorms
impacting the terminal from 02z-08z with reduced visibilities
due to heavy rainfall and stratus that moves in. Winds generally
variable at speeds under 10kts. After 15z, VFR conditions are
forecast with winds from the west to northwest at speeds up to
11kts.

KMCK...VFR conditions are expected through 04z with winds from
the southeast up to 10kts. From 05z-15z, sub VFR conditions are
expected due to thunderstorms and stratus over the terminal.
After 16z, VFR conditions return with winds from the west up to
10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...CA
LONG TERM...JTL
AVIATION...99
Hazardous weather outlook, Aug 13, 5:01 PM MDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
501 PM MDT Tue Aug 13 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
501 PM MDT Tue Aug 13 2024 /601 PM CDT Tue Aug 13 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are anticipated through 1 AM MDT (2 AM
CDT) for much of the area. The primary hazards include hail up to two
inches in diameter, wind gusts to 70 mph, and very heavy rainfall
that could produce flash flooding. This is also a threat for a
tornado or two.

Fog is likely to develop as well and dense fog is possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Isolated severe thunderstorms are possible across the Tri-State area
Wednesday afternoon and into the evening. Potential hazards include
70 MPH wind gusts and 1 inch hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
severe weather via telephone and social media.

In the hours before

Special weather statement, Aug 13, 4:39 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
439 PM MDT Tue Aug 13 2024

KSZ041-132300-
Greeley KS-
439 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GREELEY COUNTY
THROUGH 500 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Towner, or 16 miles north of Coolidge, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3834 10204 3846 10192 3828 10162 3826 10167
      3826 10204
TIME...MOT...LOC 2239Z 221DEG 24KT 3828 10197

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Aug 13, 5:24 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
524 PM MDT Tue Aug 13 2024

KSZ027-041-132345-
Wallace KS-Greeley KS-
524 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WALLACE AND
NORTHWESTERN GREELEY COUNTIES THROUGH 545 PM MDT...

At 524 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Horace, or 12 miles northwest of Tribune, moving
north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Wallace and northwestern Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
west central Kansas.

&&

LAT...LON 3857 10205 3858 10205 3891 10194 3881 10162
      3850 10184
TIME...MOT...LOC 2324Z 198DEG 27KT 3859 10192

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JRM
Special weather statement, Aug 13, 5:39 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
539 PM MDT Tue Aug 13 2024

KSZ027-140000-
Wallace KS-
539 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WALLACE COUNTY
THROUGH 600 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Weskan, or 11 miles west of Sharon Springs, moving
north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Wallace County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
west central Kansas.

&&

LAT...LON 3885 10185 3887 10204 3912 10204 3903 10171
TIME...MOT...LOC 2338Z 198DEG 26KT 3894 10196

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:42 PM MDTSpecial Weather StatementGLDGreeley33 min
Aug 13, 6:17 AM MDTDense Fog AdvisoryGLDDecatur, Gove, Graham, Logan, Norton, Rawlins and 3 more4 hr
Aug 13, 4:39 PM MDTSpecial Weather StatementGLDGreeley21 min
Aug 13, 4:50 PM MDTSevere Thunderstorm WarningGLDGreeley40 min
Aug 13, 5:24 PM MDTSpecial Weather StatementGLDGreeley21 min
Aug 13, 5:39 PM MDTSpecial Weather StatementGLDWallace21 min
Aug 13, 5:44 PM MDTFlood WatchGLDCheyenne, Decatur, Rawlins8 hr
Aug 13, 5:47 PM MDTSevere Thunderstorm WarningGLDWallace28 min
Aug 12, 9:01 PM MDTSpecial Weather StatementGLDCheyenne14 min
Aug 12, 9:23 PM MDTSevere Thunderstorm WarningGLDCheyenne32 min
Aug 12, 9:56 PM MDTSpecial Weather StatementGLDCheyenne49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.